Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 28, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 15, 2024, 6:56 PM CDT for Kinney County, Maverick County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2024, 6:56 PM CDT (23:56 UTC)
- Expired
- Mar 15, 2024, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kinney County, TX, Maverick County, TX
The radar
The Laughlin AFB radar (KDFX), 44 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 1:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.9 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2261 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 17.8
The text
As transmitted.
418
WUUS54 KEWX 152356
SVREWX
TXC271-323-160045-
/O.NEW.KEWX.SV.W.0028.240315T2356Z-240316T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
656 PM CDT Fri Mar 15 2024
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
South central Kinney County in south central Texas...
Northwestern Maverick County in south central Texas...
* Until 745 PM CDT.
* At 656 PM CDT, a severe thunderstorm was located near Quemado,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Spofford, Quemado, Anacacho, Normandy, Darling, and Laughlin AFB
Aux Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2892 10064 2892 10063 2893 10064 2895 10065
2900 10065 2903 10066 2927 10034 2904 10018
2890 10062 2891 10062 2890 10063
TIME...MOT...LOC 2356Z 239DEG 15KT 2901 10055
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUNYEN3 follow-up statements
500
WWUS54 KEWX 160014
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
714 PM CDT Fri Mar 15 2024
TXC271-323-160045-
/O.CON.KEWX.SV.W.0028.000000T0000Z-240316T0045Z/
Kinney TX-Maverick TX-
714 PM CDT Fri Mar 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL KINNEY AND NORTH CENTRAL MAVERICK COUNTIES...
At 714 PM CDT, a severe thunderstorm was located near Darling, or 10
miles northeast of Quemado, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Darling and Laughlin AFB Aux Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2893 10054 2910 10057 2910 10056 2918 10028
2904 10018
TIME...MOT...LOC 0014Z 262DEG 17KT 2902 10048
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUNYEN654
WWUS54 KEWX 160030
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
730 PM CDT Fri Mar 15 2024
TXC271-160040-
/O.CAN.KEWX.SV.W.0028.000000T0000Z-240316T0045Z/
Kinney TX-
730 PM CDT Fri Mar 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KINNEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
LAT...LON 2894 10052 2908 10048 2908 10030 2900 10032
TIME...MOT...LOC 0030Z 281DEG 14KT 2899 10042
$$
TXC323-160045-
/O.CON.KEWX.SV.W.0028.000000T0000Z-240316T0045Z/
Maverick TX-
730 PM CDT Fri Mar 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL MAVERICK COUNTY...
At 730 PM CDT, a severe thunderstorm was located over Darling, or 12
miles south of Spofford, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Darling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2894 10052 2908 10048 2908 10030 2900 10032
TIME...MOT...LOC 0030Z 281DEG 14KT 2899 10042
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUNYEN563 WWUS54 KEWX 160038 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 738 PM CDT Fri Mar 15 2024 TXC323-160048- /O.EXP.KEWX.SV.W.0028.000000T0000Z-240316T0045Z/ Maverick TX- 738 PM CDT Fri Mar 15 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MAVERICK COUNTY WILL EXPIRE AT 745 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 800 PM CDT for south central Texas. LAT...LON 2894 10052 2908 10048 2908 10030 2900 10032 TIME...MOT...LOC 0038Z 239DEG 15KT 2900 10040 $$ RUNYEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 6:33 PM CDT, 23 minutes earlier.
Area forecast discussion, Mar 15, 6:33 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 633 PM CDT Fri Mar 15 2024 ...New AVIATION... .SHORT TERM... (Tonight through Saturday night) Issued at 245 PM CDT Fri Mar 15 2024 Showers and thunderstorms have developed near a cold front that is stretched across South Central Texas. There is sufficient CAPE and vertical wind shear to generate strong to severe storms. A Severe Thunderstorm Watch is in effect until 8 PM for most of our CWA. Storms will continue through the evening with the front stalling in the region. An upper level low over the southwestern US will remain in place through the short term period. The flow will be southwesterly and within this flow there will be a number of shortwave troughs. This will mean continuing chances for showers and thunderstorms Saturday and Saturday night. CAPE will increase to near 2000 j/kg across the southern part of the CWA. The old front will be stalled near there and there will be another chance for strong to severe thunderstorms. Large hail and damaging winds will be the most likely threats. In addition, PW values will increase to 1.25" to 1.5" and locally heavy rain will be possible at times. Rainfall totals will be one to two inches over the southern Hill Country, I-35 corridor, and Coastal Plains. There will be isolated higher amounts. This much rain may produce flash flooding in some locations. && .LONG TERM... (Sunday through Friday) Issued at 245 PM CDT Fri Mar 15 2024 On Sunday for the beginning of the long-term period of the forecast, rain chances will continue for continued light showers and thunderstorms as the upper low remains situated to our west. Rain amounts on Sunday will primarily be less than a third of an inch for most locations. The upper low is expected to retreat a bit to the west by Sunday evening and this should keep additional rain chances Sunday night into Monday confined to the Rio Grande Plains. Models struggle with the eventual evolution of the upper low with the GFS eventually opening it up and bringing it back east over South- Central Texas by Wednesday bringing another chance of rain to the region. The ECMWF is weaker, later, and more north with the track. The NBM keeps low PoPs in the forecast for both Wednesday and Thursday and this seems reasonable for now. Temperatures during the beginning of the long-term period of the forecast will continue to be cooler than normal with upper 50s and 60s likely for highs on Tuesday. Once the upper low moves in at some point during the middle to latter part of the week, drier and warmer air should move into the region behind an associated Pacific front for the end of the period. && .AVIATION... (00Z TAFS) Issued at 632 PM CDT Fri Mar 15 2024 Ceilings range across the area from MVFR to VFR with the best chances for MVFR ceilings to remain through the evening over the northern I-35 corridor and portions of the Hill Country. Thunderstorm activity has decreased this evening and a lull in showers and storms is expected through early Saturday morning. Low ceilings look to redevelop around 04-06Z across much of the area with widespread IFR to LIFR ceilings by daybreak. Rain chances increase Saturday morning with chances for TSRA for I-35 corridors during the morning hours. Activity may become more scattered in the afternoon and while there is a chance for additional TSRA chances at all sites, confidence is too low to include at this time. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 63 74 61 71 / 20 80 70 50 Austin Bergstrom Intl Airport 62 73 61 71 / 20 80 70 60 New Braunfels Muni Airport 63 77 61 72 / 30 70 70 60 Burnet Muni Airport 60 69 58 67 / 20 80 60 50 Del Rio Intl Airport 64 77 62 74 / 60 70 70 60 Georgetown Muni Airport 62 71 60 68 / 20 80 70 50 Hondo Muni Airport 62 74 59 72 / 30 70 70 60 San Marcos Muni Airport 62 74 60 71 / 30 80 70 60 La Grange - Fayette Regional 64 74 63 71 / 30 80 70 60 San Antonio Intl Airport 63 75 61 71 / 30 70 70 60 Stinson Muni Airport 64 76 63 73 / 30 70 70 60 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...05 Long-Term...29 Aviation...27
Hazardous weather outlook, Mar 15, 3:31 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 331 PM CDT Fri Mar 15 2024 TXZ171>173-183>194-202>209-217>225-228-162045- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 331 PM CDT Fri Mar 15 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Scattered strong to severe thunderstorms are possible tonight. Large to very large hail, up to three inches, and damaging winds gusts are the main threats. There is also a potential for locally heavy rain that may cause flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional rounds of thunderstorms are expected this weekend with a potential for strong to severe storms and heavy rain. Large hail, damaging winds, and flooding are the main threats. .SPOTTER INFORMATION STATEMENT... Spotters please report any severe weather to the National Weather Service.
In the hours before
Special weather statement, Mar 15, 2:44 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
244 PM CDT Fri Mar 15 2024
TXZ205-207-221-152030-
Guadalupe TX-Bexar TX-Wilson TX-
244 PM CDT Fri Mar 15 2024
...A strong thunderstorm will impact portions of south central
Guadalupe, northwestern Wilson and east central Bexar Counties
through 330 PM CDT
...
At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Hedwig, or 13 miles south of Randolph AFB, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Hedwig, La Vernia, New Berlin, Sutherland Springs, Zuehl, Parita,
Adkins, and Sayers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
&&
LAT...LON 2926 9828 2938 9829 2954 9804 2944 9791
2928 9792
TIME...MOT...LOC 1944Z 250DEG 15KT 2934 9822
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
29Local storm report, Mar 15, 4:03 PM CDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
403 PM CDT Fri Mar 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 3 WSW Hallettsville 29.43N 96.99W
03/15/2024 E1.00 inch Lavaca TX Public
&&
PAYSpecial weather statement, Mar 15, 4:10 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
410 PM CDT Fri Mar 15 2024
TXZ184-202-152145-
Kinney TX-Edwards TX-
410 PM CDT Fri Mar 15 2024
...A strong thunderstorm will impact portions of north central Kinney
and south central Edwards Counties through 445 PM CDT
...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Alamo Village, or 19 miles north of Brackettville,
moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
&&
LAT...LON 2946 10044 2956 10054 2976 10035 2960 10016
TIME...MOT...LOC 2109Z 230DEG 9KT 2960 10036
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RUNYENSpecial weather statement, Mar 15, 4:48 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
448 PM CDT Fri Mar 15 2024
TXZ202-152215-
Kinney TX-
448 PM CDT Fri Mar 15 2024
...Strong thunderstorms will impact portions of northeastern Kinney
County through 515 PM CDT
...
At 448 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles west of Montell to 8 miles west of
Alamo Village. Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alamo Village and Kickapoo Cavern State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
&&
LAT...LON 2940 10065 2962 10046 2962 10016 2950 10020
2940 10047
TIME...MOT...LOC 2148Z 249DEG 7KT 2957 10030 2946 10054
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RUNYENLocal storm report, Mar 15, 5:01 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
501 PM CDT Fri Mar 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail Laughlin AFB 29.36N 100.78W
03/15/2024 E1.00 inch Val Verde TX Other Federal
Quarter size hail was reported at Laughlin
AFB.
&&
PAYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 6:47 AM CDT | Special Weather Statement | EWX | Travis | 28 min |
| Mar 15, 7:26 AM CDT | Special Weather Statement | EWX | Lee | 34 min |
| Mar 15, 10:23 AM CDT | Severe Thunderstorm Warning | EWX | Llano | 22 min |
| Mar 15, 1:45 PM CDT | Severe Thunderstorm Warning | EWX | Bexar | 60 min |
| Mar 15, 1:55 PM CDT | Severe Thunderstorm Warning | EWX | Fayette | 65 min |
| Mar 15, 2:44 PM CDT | Special Weather Statement | EWX | Guadalupe | 46 min |
| Mar 15, 2:55 PM CDT | Severe Thunderstorm Warning | EWX | Guadalupe, Wilson | 31 min |
| Mar 15, 2:59 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales, Lavaca | 61 min |
| Mar 15, 3:49 PM CDT | Severe Thunderstorm Warning | EWX | Lavaca | 56 min |
| Mar 15, 4:10 PM CDT | Special Weather Statement | EWX | Kinney | 35 min |
| Mar 15, 4:17 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney | 29 min |
| Mar 15, 4:41 PM CDT | Severe Thunderstorm Warning | EWX | Lavaca | 17 min |
| Mar 15, 4:44 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 39 min |
| Mar 15, 4:48 PM CDT | Special Weather Statement | EWX | Kinney | 27 min |
| Mar 15, 5:00 PM CDT | Areal Flood Advisory | EWX | Kinney | 3 hr |
| Mar 15, 5:05 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.